Unfortunately, NSAIDs are a lot more dangerous. To start with, they can cause stomach discomfort, bleeding or ulceration; especially in people who smoke or drink more than 3 alcoholic drinks per day. Try to take these products with food or a large drink of water or milk to help protect your stomach.
NSAIDs can also increase the risk of cardiovascular events such as stroke, heart attacks or hypertension. Occasional NSAID use for those already being treated for hypertension is okay but chronic daily use for even one week can weaken your blood pressure control. However, extra caution is necessary here because NSAIDs worsen kidney function and some of the most common hypertension drugs also worsen kidney function so fly this one by your pharmacist if you are on blood pressure medication.
All NSAIDs “thin” the blood (this is a very non-scientific term but you know what I mean) so you will need to stop using them for one to two days or more before any dental or surgical procedures and avoid them altogether if you are already taking a blood thinner (e.g. warfarin). NSAIDs have also been associated with rare liver problems and skin reactions. Users over 65 are at an increased risk for all of these side effects.
Avoid all NSAIDs during pregnancy unless directed otherwise by your obstetrician (this is very rare). Stick with acetaminophen. **In case you heard about the recently published study suggesting a link between acetaminophen use in pregnancy and attention-deficit behaviors, try not to worry just yet. While it is always good to be cautious about what you expose your baby to, this is an extremely weak link—a lot more research is needed.
There is also something called an “aspirin triad” you may have heard your doctor refer to if you have a lot of asthma in your family. Basically this refers to three things (asthma, chronic runny nose, and aspirin/NSAID allergy) that often appear together in patients. If you have the first two, your doctor may caution you to be vigilant for signs of an allergic reaction when taking NSAIDs.
All NSAIDs tend to start working within 30 minutes and last four to six hours. However, the anti-inflammatory effects become more potent over a few days of use.
Here are some specific notes on the three different over-the-counter NSAIDs:
If you think you should be taking a daily aspirin for heart attack prevention, check with your doctor first. This has only been proven beneficial in those who have already had a heart attack.
Most surgeons will ask that you stop taking any aspirin for one to two weeks before surgery.
Watch out for any changes in your hearing or ringing in your ears, especially with chronic aspirin use.
Aspirin does break down over time and “go bad” so do not use it if it smells like vinegar.
There are some aspirin products that are coated to protect your stomach—the benefit of this is debatable—these cannot be cut or crushed if you have difficulty swallowing pills.
If you are taking aspirin for heart protection and use ibuprofen more than once or twice a week you should know that ibuprofen can lessen aspirin’s heart protection. Check with your doctor or pharmacist to see how best to take these together.
Since ibuprofen is my go-to recommendation for menstrual cramps, I wanted to add a special note for this particular use. Ibuprofen works best for cramps if you start taking it at high doses (i.e. 800 mg every 6 hours) for one to two days before you anticipate cramps starting. It can make a huge difference.
Naproxen is different from the other options because it lasts 8 to 12 hours.
The maximum recommended dose depends on the form of the drug you are using. If it is naproxen sodium (it will specify on the list of active ingredients) the maximum is 1375 mg but if it is plain naproxen the maximum is 1500 mg (per 24 hours).
These products vary slightly from brand to brand (see picture for a few of the brand options) but the most common combination is acetaminophen, aspirin (or ibuprofen) and caffeine. These are marketed specifically for migraines and they can be very helpful if used appropriately. BIG caution here: if used more than one or two times per week these products can actually cause more headaches—a phenomenon known as “medication overuse headache.” (If you suspect this might be an issue for you work with a pharmacist or physician to slowly taper off of the products.)
One of my favorites! If I was in charge of the store shelves these would be one of the first items I would throw out. First off, a lot of them use acetaminophen as the pain reliever and, as I mention above, ibuprofen is really a better starting point. Many of them also use a diuretic (aka a water pill) or caffeine to “relieve bloating.” Besides not really being a great idea to take diuretics without a doctor’s supervision, it is also a completely temporary effect. This type of treatment will just make you pee extra water off and your body will replace that water as soon as it can. (Also, if you are that worried about bloating, your cramps must not be that bad.) Some of these also contain an antihistamine pyrilamine maleate (which supposedly helps the pain relief) or a pain reliever called magnesium salicylate which only requires one comment—if these are such great pain relievers why aren’t they sold any other way?
The last category of combination products would be all those things that end in “PM.” For every product I have ever looked at the “PM” comes from diphenhydramine (aka Benadryl®). While I can appreciate that some headache sufferers need to have pain relief and help sleeping in one swallow, I would really recommend that most people invest in these products separately so they can be used only as needed. In the end it will save you money and space.
And there you have it—more information than you ever knew you wanted on pain relievers. May you never need it.